Educating the patient in self-care measures related to new onset glucocorticoid-induced diabetes is an oncology nursing challenge. However, when patients understand the dynamics of physiologic glucose and insulin metabolism, they are less likely to be intimidated by the complexity of insulin therapy. Visual aids help patients readily recognize symptoms of hyper- and hypoglycemia in themselves and initiate appropriate self-care, according to a presentation at the Oncology Nursing Society 36th Annual Congress.
The use of glucocorticoid agents—such as dexamethasone, prednisone, and methylprednisolone—is is a common component of therapy in patients being treated for cancer. Prolonged use of steroids can lead to hyperglycemia, a condition with significant adverse affects such as vascular complications, renal compromise, and infection as well as fatigue. Steroid-induced diabetes is predictable and manageable. Improved blood glucose control, as demonstrated by HbA1c within an acceptable range for the duration of steroid therapy, lowers the risk of these adverse events.
The mechanisms of steroid-induced diabetes and the intrinsic physiologic processes of insulin resistance were presented by Mary Ellen Beitel, BS, BSN, RN, OCN®, Ambulatory Medical Oncology, Memorial Sloan Kettering Cancer Center, New York, New York. In caring for patients, nurses must use a variety of teaching tools such as personalized insulin regimens with blood glucose parameters because there is no established definitive standard of care for the cancer patient with steroid-induced diabetes. Any patient on steroids should have a baseline and a postprandial HbA1c, preferably after lunch, when the highest glucose levels are often observed, Beitel said.
Education sessions must discuss use of insulin delivery devices and compatible accessories that patients can manipulate while gaining confidence. Simplifying the laboratory studies related to preserving and evaluating critical organ function help patients understand the treatment and promote adherence to treatment regimens.
Patients who are educated demonstrate improved adherence, and their HbA1c values lowered to within preset limits. Ambulatory oncology nurses are in a position to proactively consider the cumulative effects of steroids on patients, noted Beitel. Future initiatives should cultivate nurse’s awareness, knowledge and clinical skills related to diabetes management to promote the patient’s ability for self care.